Georgia, 2026

Hail and Damaging Winds in Georgia, March 9, 2026

March 9, 2026 · NWS FFC · 7 events in 5 counties and zones

A modest MCS moved out of northeast Alabama into western Georgia in the late evening hours of the 9th. Storms were weakening, however one section of the line was able to briefly generate stronger outflow which resulted in a stretch of wind damage, and even some hail, between Metro Atlanta and the Alabama border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A modest MCS moved out of northeast Alabama into western Georgia in the late evening hours of the 9th. Storms were weakening, however one section of the line was able to briefly generate stronger outflow which resulted in a stretch of wind damage, and even some hail, between Metro Atlanta and the Alabama border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 9, 7:47 PM EST, 38 minutes earlier. Its key messages:

  • Updated at 830 PM EDT Mon Mar 9 2026
  • A line of thunderstorms will move into the area this evening into tonight, bringing the potential for damaging wind gusts and hail. A Severe Thunderstorm Watch is in effect across parts of north Georgia and west Georgia (including metro Atlanta) until 11 PM.
  • A cold front will bring additional widespread showers and thunderstorms late Wednesday into early Thursday. Some storms could be strong to severe.
  • Temperatures will remain well above normal (15 to 20+ degrees) through midweek, before cooler temperatures arrive in the wake of the cold front.
Area forecast discussion, Mar 9, 7:47 PM EST, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
847 PM EDT Mon Mar 9 2026

...New 00Z Aviation Discussion...

.KEY MESSAGES...
Updated at 830 PM EDT Mon Mar 9 2026

- A line of thunderstorms will move into the area this evening
  into tonight, bringing the potential for damaging wind gusts and
  hail. A Severe Thunderstorm Watch is in effect across parts of
  north Georgia and west Georgia (including metro Atlanta) until
  11 PM.

- A cold front will bring additional widespread showers and
  thunderstorms late Wednesday into early Thursday. Some storms
  could be strong to severe.

- Temperatures will remain well above normal (15 to 20+ degrees)
  through midweek, before cooler temperatures arrive in the wake
  of the cold front.

&&

.SHORT TERM...
(This evening through Tuesday)
Issued at 305 PM EDT Mon Mar 9 2026

Following a cloudy (and marginally cooler) end to the weekend and
a foggy start to the work week this morning, a return to
unseasonably warm conditions is expected today. Clearing and
scattering of any lingering cloud cover will continue into the
afternoon, giving way to temperatures in the upper 70s to mid-80s,
12 to 20 degrees above average for this time of year.

More notably, a shortwave traversing quasi-zonal mid-level flow
will support the development (and maintenance of) a complex of
storms into portions of north and central Georgia later this
evening. Current SPC mesoanalysis shows MCS maintenance parameter --
basically, the probability of the complex of storms remaining
organized without dissipation -- values of 70 to 90 for roughly
the northern half of the forecast area. 12Z (and later) runs of
HiRes guidance/CAMS have depicted a stark northward trend in the
path of the line of storms, which now looks to enter northwest and
west central Georgia late afternoon/early evening, and continue
pushing east-southeastward after dark. Model soundings suggest
modest lapse rates, enough shear to support organization of
storms, and marginal instability (500-1500 J/kg), lending itself
to a chance of isolated strong to severe segments to exist (and
persist) along the line as it makes its way into our area. A
Slight (level 2 out of 5) Risk has been analyzed from the AL/GA
state line, driven by chances for isolated damaging wind gusts,
large hail (>1 inch), and a low-end chance for a tornado or two
within any kinks/bulges/reflectivity nubs along the leading edge
of the line. A quick inch (perhaps more) of rainfall is possible
as the complex moves through, especially closer to the state line
where peak strength is likely to occur. Nuisance street flooding
or localized flash flooding concerns could arise in these locations.

Weakening and dissipation appears likely the further south and
east of the Atlanta Metro the complex advances (MCS maintenance
drops to 50 to 60 and below), and chances for subsequent severe
weather will decrease markedly. A Marginal (level 1 out of 5) Risk
has been analyzed as far east as Athens, capturing where
downtrends in intensity are likely to occur, but low-end chances
for additional isolated damaging wind gusts may peek through.
Patchy showers may continue in the wake of the line, but lingering
instability should be minimal/sufficiently scoured out by the
MCS. Coverage later in the night -- continuing as late as early
afternoon -- will likely be greatest across far north Georgia,
coincident with a secondary pulse/disturbance moving through at
the mid- levels. Elsewhere, convective coverage into Tuesday
afternoon should be scant. We may be similarly slow to clear
tomorrow across the northern half of the area where precipitation
continues the longest, though highs should warm to a near-carbon
copy of today's, into the mid-70s to upper-80s.

&&

.LONG TERM...
(Wednesday morning through next Sunday)
Issued at 305 PM EDT Mon Mar 9 2026

The long term forecast opens up on Wednesday with continued
anomalously warm temperatures. Highs Wednesday are forecast to be
the warmest of the week as midlevel ridging expands across the
Southeast. Daily records are likely to be threatened amid widespread
highs in the 80s and even near 90 in parts of central Georgia. This
warm, humid airmass comes in advance of an incoming cold front that
will bring the next impactful weather by Wednesday night. Widespread
showers and thunderstorms, likely taking a linear composition by
Wednesday evening, look to push into northwest Georgia Wednesday
night. While the highest confidence in a more widespread severe risk
remains to the northwest and west of Georgia, some degree of severe
risk is likely to linger into Wednesday night for our area. The
highest probabilities continue to favor northwest Georgia with a Day
3 "Marginal" risk otherwise extending southward to the I-85
corridor. In general, the thermodynamic environment overnight into
Thursday morning will wane to some degree, though the finer details
regarding this environment will come into better focus over the next
couple of days.

The cold front will then sweep across our area through the day
Thursday, bringing an end to the rainfall from northwest to
southeast. Probabilities favor rainfall totals largely above 0.5-
0.75" with many areas receiving over an inch (locally higher) when
all is said and done. In the wake of the front, a brief return of
cooler temperatures can be expected from Thursday into Friday. Even
so, this cooldown really only gets us back to near normal for mid
March, though a few areas of frost or perhaps a light freeze could
be possible, mainly in the mountains Friday morning. Midlevel low
returns to a more zonal flow by Saturday and southwesterly by
Sunday, kicking off a rapid warming trend with weekend temperatures
again surging well above normal into the upper 70s and 80s.

&&

.AVIATION...
(00Z TAFS)
Issued at 830 PM EDT Mon Mar 9 2026

A couple forecast challenges this evening into tomorrow (Tuesday)
morning. First -- an eastward-moving cluster of storms currently
approaching the Georgia/Alabama border. Assuming that the storms
hold together, the TEMPOs for TSRA at ATL and the other metro
sites are on track. TEMPOs for TSRA at AHN, MCN, and CSG are more
uncertain given the dependency on the evolution/path that this
cluster of storms takes. Second -- there is uncertainty regarding
how low CIGs drop overnight into tomorrow morning. Have introduced
IFR at ATL and the other metro sites, but this could depend on
lingering RA/DZ in the wake of the storms. Clearing of low clouds
may not occur until early tomorrow afternoon. Winds should remain
of the SW at 5-10 kts through the TAF period (outside of TSRA).

//ATL Confidence...00Z Update...
High confidence on TSRA timing at ATL and on winds.
Medium confidence on all other elements.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          60  79  62  83 /  40  30   0   0
Atlanta         61  78  63  83 /  60  30   0   0
Blairsville     55  74  59  78 /  70  40  10  10
Cartersville    60  78  61  83 /  70  40  10  10
Columbus        61  84  62  85 /  40  10   0   0
Gainesville     60  77  63  81 /  60  40  10   0
Macon           61  85  63  86 /  30  10   0   0
Rome            63  83  65  86 /  80  50  10  10
Peachtree City  60  80  61  84 /  70  20   0   0
Vidalia         63  88  64  89 /  10  10   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...96
LONG TERM....RW
AVIATION...Martin
Hazardous weather outlook, Mar 9, 7:53 PM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
853 PM EDT Mon Mar 9 2026

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-110100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
853 PM EDT Mon Mar 9 2026

This Hazardous Weather Outlook is for north and central Georgia.

.DAY ONE...Tonight...

A line of thunderstorms will push across portions of north and
central Georgia this evening into tonight. Damaging wind gusts,
hail up to the size of quarters, frequent lightning, and heavy
rainfall are all potential hazards. A brief, spin-up tornado
cannot be ruled out.

A Severe Thunderstorm Watch is in effect across portions of north
and west Georgia until 11 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Thunderstorms may become more widespread late Wednesday into
Thursday ahead of a cold front. Isolated strong to severe storms
with damaging wind gusts, frequent lightning, and locally heavy
rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

The radar

The Northeast Alabama radar (KHTX), 108 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
March 9, 8:25 PM EST to 8:27 PM EST
Where
Floyd County, 3.32 mi SSW of Garden Lakes
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.237, -85.255

Emergency call center reported two trees down on west side of Rome near Highland Boulevard and Horseleg Creek Rd.

Hail, Polk

When
March 9, 8:27 PM EST to 8:28 PM EST
Where
Polk County, 0.36 mi SW of Cedartown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.016, -85.254

Cedartown police reported quarter-size hail on philpot street.

Thunderstorm Wind, Floyd

When
March 9, 8:50 PM EST to 8:52 PM EST
Where
Floyd County, 2.23 mi SE of Lavender
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.193, -85.128

Emergency call center reported two trees down southeast of Rome near Mathis Rd and Compton Rd.

Thunderstorm Wind, Paulding

When
March 9, 9:07 PM EST to 9:09 PM EST
Where
Paulding County, 1.15 mi W of Sudie
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.870, -84.850

Ema reports a tree down on a power line on the 2000 block of scoggins rd.

Thunderstorm Wind, Pike

When
March 9, 10:15 PM EST to 10:17 PM EST
Where
Pike County, 1.73 mi E of Williamson
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.180, -84.340

Ema reports a few trees down in the chapel hill rd area.

Thunderstorm Wind, Paulding

When
March 9, 10:17 PM EST to 10:19 PM EST
Where
Paulding County, 1.38 mi N of Oberlochen
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.800, -84.780

Ema reports a tree down on the roadway on the 2000 block of austin bridge rd.

Thunderstorm Wind, Harris

When
March 9, 11:20 PM EST to 11:22 PM EST
Where
Harris County, 0.54 mi NW of Waverly Hall
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.685, -84.737

Tree down near the intersection of jordan dr and oneal dr.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2026Every state in 2026This day in weather historyWarnings in Georgia, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323345, 1323340, 1323346, 1323341, 1323342, 1323343, 1323344.